Alert archive / New York / Special Weather Statements in 2012

Special Weather Statement, NWS Buffalo, NY

August 20, 2012Cayuga County, New York

NWS Buffalo, NY issued this special weather statement at Aug 20, 2012, 12:59 PM EDT for Cayuga County, New York. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2012, 12:59 PM EDT (16:59 UTC)
Expired
Aug 20, 2012, 1:30 PM EDT
In force
31 min
Issued by
NWS Buffalo, NY

County Cayuga County, NY

The radar

The Ft Drum radar (KTYX), 99 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2012-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2012-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

771 
WWUS81 KBUF 201659
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1259 PM EDT MON AUG 20 2012

NYZ004>006-201730-
CAYUGA NY-OSWEGO NY-WAYNE NY-
1259 PM EDT MON AUG 20 2012

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED 9 MILES WEST OF CATO...AND
  MOVING EAST AT 10 MPH.

LAT...LON 4336 7657 4310 7654 4309 7687 4327 7687

$$

WOOD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 20, 10:41 AM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 20, 10:41 AM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1041 AM EDT MON AUG 20 2012

.SYNOPSIS...
A WEAK COOL FRONT WILL CROSS THE REGION TODAY ALONG WITH SOME
SCATTERED SHOWERS. FOLLOWING THE FRONT...HIGH PRESSURE WILL SETTLE
ACROSS THE REGION FOR THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
MID MORNING A WEAK COLD FRONT/TROUGH IS LOCATED ACROSS THE EASTERN
GREAT LAKES...FROM THE NORTH COUNTRY DOWN THROUGH THE FINGER LAKES
REGION AND INTO THE SOUTHERN TIER. REGIONAL RADARS DISPLAY A FEW
SHOWERS AND EVEN AN EMBEDDED THUNDERSTORM ACROSS CENTRAL PA AND INTO
THE INTERIOR SOUTHERN TIER THIS MORNING. FARTHER UPSTREAM HIGH
PRESSURE IS EXPANDING ACROSS THE CENTRAL GREAT LAKES.

THROUGH THE DAY DIURNAL HEATING WILL LEAD TO INCREASING AMOUNTS OF
LOW LEVEL INSTABILITY IN THE PRESENCE OF THE AFOREMENTIONED WEAK
SURFACE TROUGH AND CONTINUED UPPER TROUGHING ALOFT. THIS WILL LEAD
TO THE DEVELOPMENT OF A ROUND OF SCATTERED CONVECTION INCREASING
INTO THE AFTERNOON HOURS. WITH THE WEAK SYNOPTIC-SCALE FLOW...LOCAL
LAKE BREEZE CIRCULATIONS SHOULD ONCE AGAIN DEVELOP AND LEAD TO
SHADOWING OF THE LAKESHORE REGIONS...WHILE ALSO HELPING TO FOCUS THE
BEST CONVECTIVE POTENTIAL ACROSS INTERIOR SECTIONS AND IN ANY AREAS
OF LOCALIZED LOW LEVEL CONVERGENCE. WILL THEREFORE KEEP CHANCE POPS
IN PLAY FOR THESE LATTER AREAS...WITH THE HIGHEST VALUES FOCUSED
ACROSS INTERIOR SECTIONS OF THE SOUTHERN TIER...GENESEE VALLEY...AND
FINGER LAKES IN CLOSE ASSOCIATION TO THE PLACEMENT OF THE SURFACE
TROUGH. GIVEN SBCAPE VALUES OF 200-500 J/KG AND SKINNY CAPE
PROFILES...THE BULK OF THE PRECIP SHOULD BE IN THE FORM OF PLAIN
SHOWERS...THOUGH A FEW ISOLATED THUNDERSTORMS CANNOT BE RULED OUT
ACROSS INTERIOR SECTIONS.

TONIGHT...ANY LEFTOVER CONVECTION FROM THIS AFTERNOON SHOULD TEND TO
DIE OUT FAIRLY QUICKLY AFTER SUNSET WITH THE DEPARTURE OF THE
SURFACE TROUGH AND THE LOSS OF HEATING...YIELDING A RETURN TO DRY
WEATHER AND CLEARING SKIES FOR THE BALANCE OF THE NIGHT. WITH
NOCTURNAL COOLING...SOME PATCHY FOG WILL AGAIN BE POSSIBLE WITHIN
THE SOUTHERN TIER VALLEYS OVERNIGHT.

WITH REGARD TO TEMPERATURES...850 MB TEMPS WILL AGAIN BE IN THE +10C
TO +12C RANGE TODAY. THIS WILL BRING SURFACE TEMPERATURES UP TO THE
MID TO UPPER 70S ACROSS A LARGE CHUNK OF THE AREA. COOLEST AREAS
WILL LIKELY BE INTERIOR SW NY WHERE CLOUD COVER TODAY WILL BRING
HIGHS IN THE LOW 70S. GOOD RADIATIONAL COOLING CONDITIONS AND A
SLIGHTLY COOLER AIRMASS WILL THEN ALLOW FOR FAIRLY WIDESPREAD LOWS
IN THE LOWER 50S TONIGHT...WITH SOME UPPER 40S FOUND IN INTERIOR
SECTIONS OF THE SOUTHERN TIER AND NORTH COUNTRY.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AN UPPER LEVEL TROF WILL MOVE ACROSS THE REGION TUESDAY AND TUESDAY
NIGHT...BUT AS THIS MOVES THROUGH IT WILL BE WEAKENING. WITH THIS
WEAKENING TREND...AND LIMITED MOISTURE ASSOCIATED WITH THE
TROF...ANY SHOWERS ON TUESDAY SHOULD BE QUITE ISOLATED IN NATURE.
CONSENSUS QPF SUGGESTS THE BEST CHANCE WILL COME IN THE SOUTHERN
TIER. THIS SEEMS REASONABLE SINCE THIS IS WHERE TERRAIN AND A WEAK
LAKE BREEZE BOUNDARY COULD ENHANCE LIFT. ELSEWHERE...TUESDAY SHOULD
BE A FAIR DAY WITH MOSTLY SUNNY SKIES.

AFTER THIS...SURFACE HIGH PRESSURE WILL TAKE CONTROL...WHICH WILL
BRING FAIR WEATHER THROUGH WEDNESDAY NIGHT. 00Z GFS/NAM BUFKIT
SOUNDINGS BOTH SHOW VERY LIMITED MOISTURE. MEANWHILE 850MB
TEMPERATURES WILL GRADUALLY RISE...WHICH SHOULD LIMIT ANY IMPACT
THE LAKES HAVE IN ENHANCING CLOUD COVER.

TEMPERATURES WILL BE QUITE SEASONABLE FOR LATE SUMMER...WITH FAIRLY
LARGE DIURNAL TEMPERATURE RANGES. HIGHS ON TUESDAY SHOULD BE IN THE
70S ACROSS MOST OF THE REGION...WITH WEDNESDAY TEMPERATURES TOPPING
OUT IN THE UPPER 70S TO LOWER 80S.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
SURFACE HIGH PRESSURE AND WEAK UPPER LEVEL RIDGING WILL LARGELY
REMAIN IN PLACE THROUGH THE PERIOD. ALTHOUGH PREVIOUS MODEL RUNS
HINTED AT A FRONTAL BOUNDARY APPROACHING FRIDAY...AND POSSIBLY
CROSSING SATURDAY...THE 00Z RUNS OF THE EUROPEAN/GFS/GGEM ALL NOW
KEEP THIS BOUNDARY TO THE NORTH. IT NOW APPEARS MORE LIKELY THAT
THIS UPCOMING WEEKEND WILL STAY DRY...THOUGH ITS HARD TO RULE OUT A
SUBTLE FEATURE WHICH MAY SPARK A FEW SHOWERS. BASED ON THIS...WILL
CARRY SLIGHT CHANCE POPS FOR THE WEEKEND IN AN OTHERWISE DRY
FORECAST.

WITH 00Z MODELS BACKING OFF ON ANY FRONTAL PASSAGE...WE CAN ALSO
NUDGE UP TEMPERATURES A BIT FOR SATURDAY AND SUNDAY...AS WARMER AIR
IS LIKELY TO REMAIN IN PLACE. CONSERVATIVELY...WE ARE LOOKING AT
HIGHS IN THE LOWER TO MID 80S ON SATURDAY AND SUNDAY...AND IT COULD
EVEN BE A FEW DEGREES WARMER THAN THAT IF TONIGHTS 00Z RUNS VERIFY.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
VFR FLIGHT CONDITIONS AT 15Z WILL REMAIN THROUGH MUCH OF THE LATE
MORNING AND AFTERNOON...WITH UPPER TROUGHING REMAINING IN PLACE AND
A WEAK SURFACE TROUGH PASSING ACROSS OUR AREA. DIURNAL HEATING WILL
ALSO LEAD TO THE DEVELOPMENT OF SCATTERED SHOWER/ISOLATED
THUNDERSTORM ACTIVITY THIS AFTERNOON...WHICH COULD PRODUCE SOME
HIGHLY LOCALIZED AND BRIEF MVFR TO INTERRUPT AN OTHERWISE VFR AFTERNOON.
THIS SAID...MUCH OF THIS ACTIVITY IS EXPECTED TO FORM ACROSS
INTERIOR SECTIONS...INLAND FROM OUR TAF SITES. FOR NOW...WILL JUST
CARRY A MENTION OF VCSH IN THE TAFS.

ANY CONVECTION THAT DEVELOPS THIS AFTERNOON SHOULD THEN WIND DOWN
AFTER SUNSET THIS EVENING...WITH GENERAL VFR CONDITIONS EXPECTED
TO FOLLOW FOR THE BALANCE OF THE TAF PERIOD. THIS SAID...SOME
PATCHY VALLEY FOG WILL AGAIN BE POSSIBLE ACROSS THE SOUTHERN TIER
LATER TONIGHT.

OUTLOOK...
TUESDAY THROUGH FRIDAY...A CHANCE OF SHOWERS ACROSS THE SOUTHERN
TIER ON TUESDAY...OTHERWISE VFR.

&&

.MARINE...
A WEAK COOL FRONT DRAPED ACROSS THE LOWER LAKES WILL SAG FURTHER TO
THE SOUTHEAST TODAY...WITH HIGH PRESSURE THEN SETTLING ACROSS THE
REGION FROM TUESDAY THROUGH FRIDAY. THIS WILL RESULT IN AN EXTENDED
PERIOD OF RELATIVELY LIGHT WINDS AND MINIMAL WAVES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...JJR
NEAR TERM...JJR/THOMAS
SHORT TERM...APFFEL
LONG TERM...APFFEL
AVIATION...JJR/THOMAS
MARINE...JJR
Hazardous weather outlook, Aug 20, 4:55 AM EDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
455 AM EDT MON AUG 20 2012

NYZ001>008-010>014-019>021-085-210900-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
455 AM EDT MON AUG 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-210900-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
455 AM EDT MON AUG 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

APFFEL

In the hours before

Special weather statement, Aug 20, 12:59 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1259 PM EDT MON AUG 20 2012

NYZ004>006-201730-
CAYUGA NY-OSWEGO NY-WAYNE NY-
1259 PM EDT MON AUG 20 2012

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED 9 MILES WEST OF CATO...AND
  MOVING EAST AT 10 MPH.

LAT...LON 4336 7657 4310 7654 4309 7687 4327 7687

WOOD

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:23 PM EDTSpecial Weather StatementBUFCayuga37 min

Nearby

Special Weather Statements in New York, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.